About Me

My photo
Hello! I'm a writer from central New York who has bipolar disorder. Among other topics, I write about mental illness and writing. I have short stories published in Lynx Eye, Lost Coast Review, The Outrider Review, Sliver of Stone Magazine, The Mondegreen, The Linnet's Wings, Cobalt Review, Breath & Shadow, The Round Up, Postscripts to Darkness, Masque & Spectacle, and several other journals. I have essays about mental illness in The Ram Boutique and Amygdala Literary Magazine, and an essay in Parts Unbound: Narratives of Mental Illness & Health, a book that was published by Lime Hawk Literary Arts Collective. In December of 2016, The Mondegreen nominated my story "Santa Lucia" for a Pushcart Prize. I've written a novel entitled Purple Loosestrife and a novel entitled Hoping It Might Be So, both of which I am submitting to agents and publishers. I'm working on a novel called Dark and Bright as well as a book called Violets Are Blue: Essays About My Bipolar Life. I have a B.A. in English from SUNY Buffalo and an M.A. in English from SUNY College at Brockport. I hope you enjoy your visit to my blog!

Saturday, February 21, 2015

Featured Author Interview in The Round Up Writer's Zine

I got to be the featured author in the latest issue of The Round Up Writer's Zine. Thanks to Ed Jessup, the editor-in-chief, for asking me to do the interview!

It was a lot of fun to do. I answered questions about the two stories I've had published in The Round Up, "A Good Boy's Tale" and "The Adirondack Room". I talked about what inspires me, other works I'm proud of, when I knew I wanted to be a writer, my blog and my advocacy for mental illness in it, etc. Please take a look if you have a chance, and please support this great publication by reading it. It's an online journal with past issues archived.

Wednesday, February 18, 2015

The Release of "Cure"

My short story "Cure" is now appearing in The Literari Quarterly, Winter 2014, Issue No. 3. This is a post-apocalyptic story; a nuclear war has occurred and the nearest city to a northwestern New York town was destroyed. Everyone in town is dying of radiation sickness. But then a mysterious man named Richie Parker comes to town with a supposed cure. Richie Parker happens to share his name with a long-dead boy from the town. Who exactly is Richie Parker, why is he not suffering the effects of the radiation, and will his cure work?

Please stop by The Literati Quartely and have a read! The journal will also be coming out for purchase in hard copy.

Sunday, February 8, 2015

Writing a Memoir?

As you may know from reading this blog, I've been at work on a memoir about my experiences with bipolar disorder. I've even given it a tentative title: Violets Are Blue: A Memoir of My Bipolar Life. I've written about seven "chapters", which have really come out more as individual essays. I've jumped around when writing these--I have a chapter about my childhood, a couple about college, a few about my adult life--however, nothing is in order. And there's a lot I've skipped, saying to myself, "I'll get to it later."

But the truth is, I don't know that I want to "get to it later". There are experiences and periods of time that I want to write about--that I yearn, burn, and ache to write about. But there are other experiences I would like to put in the background of my life and not revisit in my writing.

These experiences center around my first marriage. I don't want to write about my ex-husband and that relationship. I mean, I emphatically don't want to write about these things. Is it because it's painful to revisit this time? Yes. But it's more than that. I don't want to give him and that relationship my time and effort. Now one may say that it might be cathartic to write about these things. But I don't agree with that in this instance. I've had the catharsis, and that was leaving my ex-husband and striking out on my own with my son. One may also say that it might be therapeutic, but I get plenty of therapy with my doctor. I don't necessarily need to seek it in my writing when it comes to these topics.

I had a therapist before the doctor I have now who insisted that there would be a void in my life that my ex-husband used to fill. I said, "No, there won't be." She also insisted that I was sad about the ending of the marriage. I said, "No, I'm not." And it was all true. I couldn't have been happier to get out of the marriage and away from my ex-husband. Perhaps this explains a bit about why I don't want to give him and the relationship my time and effort. There are more important and relevant things to write about.

So what I'm thinking is that perhaps this won't be a memoir at all, but rather a collection of essays. Violets Are Blue: Essays About My Bipolar Life. I'd have more freedom to write about what I want to write about and not worry about telling my whole entire story from childhood to now. I could skip parts and perhaps only refer to them when necessary. I'd like to see how this might work.

Saturday, February 7, 2015

A Troubling Side Effect

The medication I take for my bipolar disorder works wonders for me. After many years, my doctor and I have found a good mix. However, the downside of medication is side effects. I've been fortunate to not suffer from many side effects from the meds I take. But one side effect has emerged with one medication and I'm not sure what's going to happen because of it.

The medication is Abilify, an atypical antipsychotic, and the side effect is a slight trembling in my lower lip at random moments throughout the day. I feel the trembling on the inside of my mouth--I don't believe anyone would be able to detect it from the outside. It isn't painful or even irritating. It's just what it is--a trembling.

This is a cause for concern because of a disorder called tardive dyskinesia. According to the website MedlinePlus, a service of the U.S. National Library of Medicine, National Institutes of Health, "Tardive dyskinesia is a disorder that involves involuntary movements. Most commonly, the movements affect the lower face. Tardive means delayed and dyskinesia means abnormal movement... Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics. Most often, it occurs when you take the medication for many months or years." The site continues to list symptoms of tardive dyskinesia:
  • Facial grimacing
  • Finger movement
  • Jaw swinging
  • Repetitive chewing
  • Tongue thrusting
The prognosis for the disorder is as follows: "If diagnosed early, the condition may be reversed by stopping the drug that caused the symptoms. Even if the drug is stopped, the involuntary movements may become permanent, and in some cases, may become worse."

The concern is that this lip trembling I'm experiencing is the beginning of tardive dyskinesia. My doctor checked for other signs of it and found that I have an ever so slight tremor on one side of my tongue and muscle rigidity. The problem is that the drug that's the culprit in this situation, Abilify, works extremely well for me in all other respects.

So what should we do? To begin with, my doctor has lowered my Abilify dosage from 30 mg a day to 25 mg a day. So far, so good. She also has me taking 400 iu of vitamin E twice a day, which is a way to boost antioxidants in my body that can help with this side effect. The vitamin E, for the most part, seems to be working.

There is a possibility, however, that I may have to go off of Abilify. And I don't know if I'll be able to take a different aytpical antipsychotic. This medication helps with obsessional thinking, paranoia, dark thoughts, and delusional thinking. Without it, I fear that these things will rise up and potentially become problematic. My doctor is excellent, though, and I feel confident that she'll be able to come up with alternatives so that I don't experience these negative emotions and ways of thinking.